Alert archive / Kentucky / Flash Flood Warnings in 2025
Flash Flood Warning 72, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2025, 6:31 PM EDT for Lawrence County, Kentucky; Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2025, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 16, 2025, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, KY, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS51 KRLX 162231
FFWRLX
KYC127-WVC099-170130-
/O.NEW.KRLX.FF.W.0072.250616T2231Z-250617T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
631 PM EDT Mon Jun 16 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Eastern Lawrence County in northeastern Kentucky...
South Central Wayne County in western West Virginia...
* Until 930 PM EDT.
* At 631 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Crum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3800 8235 3792 8234 3790 8236 3788 8242
3789 8243 3790 8244 3791 8246 3791 8247
3791 8248 3792 8249 3793 8248 3793 8250
3794 8250 3795 8252 3799 8251
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
360
WGUS71 KRLX 170123
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
923 PM EDT Mon Jun 16 2025
KYC127-WVC099-170133-
/O.EXP.KRLX.FF.W.0072.000000T0000Z-250617T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-Wayne WV-
923 PM EDT Mon Jun 16 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM EDT THIS EVENING FOR
EASTERN LAWRENCE AND SOUTH CENTRAL WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3800 8235 3792 8234 3790 8236 3788 8242
3789 8243 3790 8244 3791 8246 3791 8247
3791 8248 3792 8249 3793 8248 3793 8250
3794 8250 3795 8252 3799 8251
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:50 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 16, 1:50 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 PM EDT Mon Jun 16 2025
.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through this evening. Localized flooding is possible. Flow
begins to strengthen Tuesday with an uptick in severe
potential.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...
Key Points:
* Warm, moist airmass with limited, but deep instability continues
to yield efficient and heavy rainfall from showers and
thunderstorms
* Isolated instances of flash flash flooding are possible,
especially where soils have been locally compromised from recent
heavy rainfall
* Limited risk for severe weather outside of flooding, although some
locally gusty winds could cause tree damage with any convection,
especially where soils are very moist from recent rainfall
* Landslides will also be possible where ground conditions remain
very moist, although the fully greened up vegetation should help
to hold things together
The atmosphere remains primed to produce efficient and heavy
rainfall with precipitable water values 1.7 to nearly 2.0 inches,
deep warm cloud depths, deep, but skinny instability profiles and
H700 steering flow of around 10KTs out of the southwest. Should see
less coverage and a little less potential for training than with
activity yesterday, however, soils have become even more compromised
by recent rainfall with 3hr flash flood guidance now contain some
fairly widespread areas of less than 1.5 inches across the north
half of the forecast area.
A combination of filtered insolation, surface convergence along a
weak boundary draped along the Ohio River and through Central WV and
very weak waves embedded in southwesterly flow will be the primary
drivers for convective initiation this afternoon and evening (minus
aforementioned heating). Rainfall rates of generally 1 to 1.5 inches
per hour will be possible in the heaviest precipitation cores, with
locally higher rates possible in collapsing cores. With the
aforementioned weak upper forcing and lower level convergence,
activity is expected to persist well into the evening and perhaps
even into the overnight. A flash flood watch remains in effect
through tonight for much of the area through 10 PM.
With a weakly sheared column, not expecting severe thunderstorms
through this afternoon and evening, but sub-severe thunderstorm
winds near any collapsing cells could still cause some tree damage,
especially in area with very wet soils.
A belt of stronger flow is expected to move overhead by early
Tuesday morning and will persist through much of the day Tuesday
while the column retains its deep moisture and generally poor mid-
level lapse rates. While this will result in faster storm motions,
it will also allow for updraft organization and more persistent
updrafts. Wet bulb zeros remain quite high given the moisture laden
airmass, so would expect the primary threat with any convection to
be damaging winds. Also couldn't completely rule out a brief tornadic
threat neat any lingering weak surface features where low level flow
could be locally veered, although this appears to be a very low end
threat. Localized flooding will continue to be a concern over
compromised soils with heavy rainfall rates but there is some
question as to the extent of convective coverage during the day in
the absence of a focusing boundary. With more limited coverage, more
progressive storm motions would help to limit the threat.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 150 PM Monday...
Unsettled weather pattern, with a warm and humid air mass in place,
continues in the short term period. Additional showers and storms
can be expected on Wednesday, particularly during peak heating
hours, and from any passing disturbance. Flash flood treat not as
great on Wednesday as previous days owing to increased flow, but
certainly cant completely rule it out if a location receives
repetitive downpours. There is a marginal risk for severe on
Wednesday, with an increase in instability expected, but shear is
relatively weak. However, with the saturated ground, even if a storm
is not severe, tree damage will be an issue. On Thursday, an upper
trough, will push east through the area, with the frontal boundary
that has been located to our north, finally sweeping through the
area. Severe weather may be possible during this period, and spc
already has parts of the area highlighted for Thursday, with a
damaging wind threat looking to be most likely.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 150 PM Monday...
Overall drier weather is expected Friday and Saturday behind the
departing system, however, occasional light showers cannot be
completely ruled out particularly on Friday as an additional
shortwave crosses the area. Otherwise, at this point, expecting a
mainly dry, and hot weekend with ridging in place.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...
Scattered to numerous showers and isolated thunderstorms are
expected through this evening at all terminals. These will be
capable of producing locally heavy rain which could reduce
visibility briefly to IFR. Storm motion is out of the is out of the
west-southwest around 10KT could could yield at least a half hour of
thunder on the field with any given updraft. Have addressed more
focused convection along weak surface convergence with TEMPOs
through the first few hours of the TAFs, but will cover any
additional activity with VCTS for now given low confidence in impact
at any given terminal.
While there may be some initial diurnal weakening, may see an uptick
in coverage toward 02-05Z as a little better forcing moves into the
region.
Slightly strengthening low level flow overnight may help to
limit fog, but with wet soils at least some patchy fog is
expected, especially where any additional rain falls today.
Winds generally light favoring a southwesterly direction, except
gusty and erratic near any convection.
Winds remain light and variable today, then become southerly tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions today may vary from the forecast. locally dense fog
possible with any clearing overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H H H H H H H H H H M L
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY H H H H M H M M H L H H
AFTER 18Z TUESDAY...
Brief IFR possible in rounds of showers and thunderstorms
through Tuesday evening, and again on Thursday. Locally heavy
rain during the afternoons and evenings could yield patchy fog
or low stratus each morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ006>011-
013>020-026>032-039-040-515>526.
OH...Flood Watch until 10 PM EDT this evening for OHZ067-075-076-
085>087.
KY...None.
VA...None.
&&
SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JPHazardous weather outlook, Jun 16, 4:29 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 429 AM EDT Mon Jun 16 2025 OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526- 170830- Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 429 AM EDT Mon Jun 16 2025 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034- 170830- Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson- Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming- 429 AM EDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Excessive rainfall could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 16, 2:08 PM EDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
208 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 5 S Washington 39.17N 81.69W
06/15/2025 Wood WV Dept of Highways
Pine Run Rd washed out in the 800 block.
&&
ABELocal storm report, Jun 16, 3:16 PM EDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
316 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Flash Flood 6 NNE Sissonville 38.58N 81.59W
06/16/2025 Jackson WV Dept of Highways
Flash flood washed up large logs and debris
onto Middle Fork Road.
&&
ABELocal storm report, Jun 16, 4:32 PM EDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
432 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Flash Flood 1 SW Saint Albans 38.37N 81.83W
06/16/2025 Kanawha WV Public
Creek overflowing. Cropland, Yard, Basement
Flooding.
&&
JRMLocal storm report, Jun 16, 4:55 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
455 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Flash Flood 1 SW Saint Albans 38.37N 81.83W
06/16/2025 Kanawha WV Public
Street/road flooding.
&&
JRMLocal storm report, Jun 16, 5:01 PM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
501 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Flash Flood 5 NNE South Charleston 38.42N 81.67W
06/16/2025 Kanawha WV 911 Call Center
Jenkins and Sissonville Drive high water.
&&
JRMLocal storm report, Jun 16, 6:05 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
605 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Flash Flood Greenbank 38.42N 79.83W
06/16/2025 Pocahontas WV Emergency Mngr
Flash flooding in downtown Greenbank with
tributaries out of their banks.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:40 PM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Roane | 3 hr |
| Jun 16, 4:09 PM EDT | Flash Flood Warning | RLX | Kanawha, Lincoln, Putnam | 3 hr |
| Jun 16, 5:59 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2025Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.